I Developed an Allergy to Humira
If you’re familiar with my story, then you may already know that I started Humira two weeks after I was diagnosed with ankylosing spondylitis. Within the first 3 weeks, I started noticing my energy returning and my brain fog subsiding. The pain portion took a little bit longer, but within 3 months, I was returning to pre-AS Katie...and life was good.
Humira saved me
I have raved about Humira for months now, telling people it saved my life and how I couldn’t imagine what life would be like without it. Well, it looks like I’m about to find out what that life looks like because I’ve developed a major allergy to my “miracle drug.”
I have many friends in the chronic illness community who are on or have been on Humira. I’ve seen different types of injection site reactions, and I am all too familiar with the “Humira hangover.” When I initially started Humira, I would experience some fatigue here and there, but nothing major. I went on for 5 months with zero issues, but things changed drastically going into month 6.
My first injection site reactions
The day after my 11th injection, I woke up and noticed a small injection site reaction. I found it odd that I had gone the past 5 months with no reaction, but I honestly wasn’t too worried about it. It was a small reaction, a red area about 2 inches in diameter, and it itched like crazy. I put some cortisone on it, and within 4 days it was gone. No biggie.
Two weeks later, I did my 12th injection. Again, I developed an injection site reaction. This time a little bit bigger and the itching was maddening. I also noticed I felt physically unwell for several days following that injection and started developing odd stomach pains. My stomach ached so bad that at times I wondered if I needed to go to the ER. I never put the two together.
Swelling at the injection site and hair thinning
On the day of my 13th injection, the injection site reaction was almost immediate. This time the redness was about the size of my fist, and my stomach swelled. At this point, I should have probably called my doctor. For whatever reason, I didn’t, and after a few days, the reaction was gone. I also noticed around this time that my hair was beginning to thin. Again, I didn’t put the two together.
My final injection
Four days ago I did my 14th and final Humira injection right before bed. I woke up at 3 AM and felt like something wasn’t quite right with my stomach. I tossed and turned for hours until falling back asleep around 6 AM. I woke up a couple hours later and stepped out of my bed. When I took my first steps, I felt something heavy on my stomach. It almost felt as if I was toting around a water balloon. It was also painful and very itchy. I held the area in my hand, which I could tell was extremely swollen, and went in the bathroom and was frightened by what I saw.
A major allergic reaction to Humira
My stomach was the size of a softball where I had done my injection the night before. Not only that, but it was filled with fluid. I didn’t hesitate this time to call my doctor. I could tell through the phone that she was both horrified and concerned. She said what I was experiencing was not normal, and it sounded like I had developed a rare allergic reaction to Humira and I needed to stop immediately.
I’ve been on steroids for the past three days now, and I still have fluid in my stomach. I’ll be seeing my doctor next week to discuss other options. I would be lying if I said I wasn’t heartbroken over this. Humira changed my life for the better, and I never imagined anything like this ever happening. I fear I won’t find another medication that will work in the same capacity as Humira, and the thought of all the pain returning is daunting.Have you ever developed an allergy to a medication like this? If so, please share your experience in the comments below. I’d love to hear about your experiences!
Other than back pain and fatigue, what is the most common symptom that AS patients experience?